Heroin, like numerous other substances, is a drug that often leads to physical dependence. Once the body becomes physically dependent on heroin, it is completely reliant on the presence of the drug in its system in order to avoid withdrawal symptoms.
Understanding Withdrawal from Heroin
There is not a set standard of time that it takes for a physical dependency to heroin to develop as each user’s experience will be different based on his or her individual biological response. However, as soon as physical dependency to heroin develops, and usage is decreased or suddenly eliminated, the individual will experience a stage of withdrawal.
The effects of heroin will quickly wear off as use is discontinued and the user will struggle with the desire to continue to use (otherwise known as experiencing cravings). These cravings develop as a result of the body no longer receiving heroin at the pace at which it was before, and as a result, the withdrawal process begins.
In most cases of heroin users, withdrawal mostly begins somewhere from 6 to 24 hours after their last dose. The symptoms of withdrawal will then typically climax at 48 to 72 hours after the last use.
Symptoms of Withdrawal from Heroin
Many symptoms of heroin withdrawal are upsetting and even intolerable. While each individual will experience his or her own set of withdrawal symptoms, they will ultimately lead to physical, psychological, and emotional upset.
Someone who has been using heroin will begin experiencing a number of symptoms once his or her withdrawal period begins. Some of the most common physical symptoms of withdrawal can include the following:
- Excessive sweats/chills
- Muscle and joint pain
- Runny nose
- Watery eyes
- Abdominal cramping and muscle spasms
- Slowed and/or labored breathing
Psychological symptoms also typically develop in a person going through heroin withdrawal. Some of these symptoms can include:
Dangers Associated with Heroin Withdrawal
As heroin withdrawal can be incredibly complex, it is highly recommended to experience withdrawal under the guidance of professionals. These professionals are trained to help an individual in both easing the pain of withdrawal as well as assuring his or her overall health. Individuals who have been abusing heroin for a long period of time can suffer more severe symptoms and would benefit from the supervision of these professionals to avoid further (and possibly life-threatening) health risks.
The subsequent withdrawal effects of heroin are often so uncomfortable that individuals will seek out this drug time and time again just to alleviate those effects. As soon as the withdrawal symptoms begin, seemingly nothing will ease the pain in the eyes of a user like using the drug again. When this use occurs, users are immediately putting themselves in danger of the numerous harmful effects of heroin once again. More importantly, using heroin again during withdrawal can easily lead to an overdose. A heroin overdose can occur when a user consumes more heroin than his or her body can physically process. An overdose such as this should be treated as a medical emergency and treatment should be received as quickly as possible. A heroin overdose is very real and tremendously dangerous, and if proper care is not sought, can be fatal.
At Central Virginia Comprehensive Treatment Centers, we know how uncomfortable and upsetting heroin withdrawal can be. Therefore, we offer safe and effective treatment options that can fit within your personal recovery needs. These treatment interventions can help alleviate your symptoms, help you control your cravings, and help you begin a new life free from heroin addiction. Let us help you or a loved one turn your life around and begin anew with a healthy, happy, and sober future.